Mirapex Being Reviewed for Possible Association with Heart Failure

U.S. drug regulators are investigating a possible link between the Parkinson’s disease drug, Mirapex, and heart failure. In a Drug Safety Communication issued yesterday, the Food & Drug Administration (FDA) warned that some research has raised concern that taking Mirapex could increase one’s risk for heart failure, but further review is need to reach a conclusion.

Parkinson’s disease causes progressive loss of dopamine production in the brain. Mirapex, known generically as pramipexole, replaces dopamine in specific areas of the brain that control movement. In addition to Parkinson’s disease, Mirapex is approved to treat restless legs syndrome.  

The FDA said it decided to launch its Mirapex review after an analysis of clinical trials indicated heart failure was more common among people taking Mirapex than those taking a placebo.  The agency also evaluated two epidemiologic studies that suggested an increased risk of new onset of heart failure with Mirapex use. However, study limitations make it difficult to determine whether excess heart failure was related to Mirapex use or other influencing factors, the FDA said.  As such, the agency has yet to reach a conclusion regarding the link between Mirapex and heart failure.

The FDA said it is working with the manufacturer of Mirapex to clarify the drug’s heart failure risk, and will inform the public when more information becomes available.   For now, patients have been advised to continue taking Mirapex as directed and contact their health care professional if they have any questions or concerns.  The agency is also warning patients to contact their healthcare provider if they exhibit any signs or symptoms of heart failure, including:

•    Shortness of breath, during exercise or at rest
•    Swelling of the feet or ankles, with or without other signs of heart failure
•    Swelling of legs
•    Swelling of  abdomen
•    Fatigue and weakness
•    Rapid or irregular heart beat
•    Chest pain
•    Persistent cough or wheezing with white or pink blood-tinged phlegm

The agency advised health care professionals to continue following recommendations on the Mirapex label.

This entry was posted in Pharmaceuticals and tagged . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.